Smoking K2 or spice (both street names for artificial marijuana) can have serious health impacts on teens, who are the main users of such chemicals. A recent study was able to discover a significant number of side-effects in this population group.
The most often were signs of unexpected behaviors, which ranged from agitation and heavy perspiration to hallucinations and the inability to speak. The data were collected from three teens that were admitted to the emergency room after consuming the substance, LiveScience reports.
One of the reasons why the side-effects of using spice are unpredictable is that the chemical is oftentimes mixed with other substances, which make it more potent, or otherwise nuance its effects. The situation is made worse by the fact that the ingredients of spice vary widely among manufacturers.
Last year alone, more than 7,000 teenagers called emergency services after consuming spice, a sharp increase from half that number, in 2010. “It's important to be able to recognize the signs of drug use and be on the look out with teenagers,” says Children's National Medical Center pediatric emergency physician, Dr. Joanna Cohen.